Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2003, 11:23 PM MDT for Lea County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2003, 11:23 PM MDT (05:23 UTC)
- Expired
- May 20, 2003, 12:15 AM MDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 3689 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278 WUUS54 KMAF 200523 SVRMAF NMC025-200615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1122 PM MDT MON MAY 19 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1215 AM MDT * AT 1122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF BUCKEYE...OR ABOUT 29 MILES SOUTHWEST OF LOVINGTON...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... LOVINGTON AND BUCKEYE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3270 10380 3256 10372 3283 10316 3307 10330 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:45 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 19, 7:45 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 845 PM CDT MON MAY 19 2003 WILL SEND AN UPDATE TO THE ZONES TO CLEAN UP EVENING WORDING AND ADJUST POPS OVER MOST OF THE AREA. ISENTROPIC LIFT SHOULD SET UP OVER THE AREA OVERNIGHT KEEPING AT LEAST A SLIGHT CHANCE OF PRECIP OVER THE CWA. BEST ISENTROPIC LIFT WILL STRETCH GENERALLY FROM THE PERMIAN BASIN AND UPPER TRANS PECOS INTO SOUTHEAST NEW MEXICO. LOW CLOUDS SHOULD BEGIN TO FILL IN OVER MUCH OF THE AREA LATER TONIGHT AND BANK UP AGAINST THE MOUNTAINS TO THE WEST AND SOUTHWEST AS UPSLOPE FLOW STRENGTHENS. .MAF... TX...HIGH WIND WARNING GUADALUPE MOUNTAINS TIL 12Z. NM...HIGH WIND WARNING GUADALUPE MOUNTAINS TIL 12Z. SN
Hazardous weather outlook, May 19, 1:50 PM MDT, 9 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT MON MAY 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE MOUNTAINS...WHERE NORTHEAST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH ARE EXPECTED. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WHILE NO SEVERE THUNDERSTORMS ARE ANTICIPATED...DEADLY LIGHTNING...SMALL HAIL...AND WIND GUSTS TO 50 MPH MAY ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:08 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.